Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 220, NWS Blacksburg, VA

July 28, 2016Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2016, 5:37 PM EDT for Franklin County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 5:37 PM EDT (21:37 UTC)
Expired
Jul 28, 2016, 6:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:08 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS51 KRNK 282137
SVRRNK
VAC067-282230-
/O.NEW.KRNK.SV.W.0220.160728T2137Z-160728T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 536 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ENDICOTT...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  FERRUM...
  SYDNORSVILLE...
  BURNT CHIMNEY...
  AND CALLAWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3684 8005 3689 8021 3701 8007 3716 7973
      3690 7964
TIME...MOT...LOC 2136Z 247DEG 17KT 3690 8009 

HAIL...<.75IN
WIND...60MPH
 
$$

WP
2 follow-up statements
167 
WWUS51 KRNK 282156
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU JUL 28 2016

VAC067-282230-
/O.CON.KRNK.SV.W.0220.000000T0000Z-160728T2230Z/
FRANKLIN VA-
556 PM EDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
CENTRAL FRANKLIN COUNTY...

AT 556 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FERRUM...
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
FERRUM...
WESTERN SMITH MOUNTAIN LAKE...
SONTAG...
AND UNION HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3688 7998 3690 8003 3695 8003 3715 7973
      3690 7964
TIME...MOT...LOC 2156Z 256DEG 18KT 3692 7996 

HAIL...<.75IN
WIND...60MPH
 
$$

WP
715 
WWUS51 KRNK 282223
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT THU JUL 28 2016

VAC067-282233-
/O.EXP.KRNK.SV.W.0220.000000T0000Z-160728T2230Z/
FRANKLIN VA-
623 PM EDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL FRANKLIN COUNTY WILL EXPIRE AT 630 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL...WEST CENTRAL...SOUTHWESTERN AND CENTRAL VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3688 7998 3690 8003 3695 8003 3715 7973
      3690 7964
TIME...MOT...LOC 2223Z 247DEG 17KT 3697 7982 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:10 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 3:10 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Thu Jul 28 2016

.SYNOPSIS...
A frontal boundary will remain nearly stationary over or near the
region for the next several days. Disturbances moving along this
boundary will allow for periodic rounds of showers and storms. Hot
and humid conditions will continue into at least early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 240 PM EDT Thursday...

Around 100 PM EDT, the first of now a small collections of showers
began to form. Currently, activity across our region was primarily
located between Radford, VA and West Jefferson, NC.  Some isolated
thunderstorms were in this mix as well.  Other isolated activity was
between Union and Rainelle, WV, and also Rustburg and Buckingham,
VA. A greater concentration of showers and storms was extending from
eastern Kentucky north into central West Virginia. It is this
convection that is expected to enter the western portion of our area
between roughly 400PM and 500PM and become the dominate weather
producer across the forecast region this evening. It is expected to
make progression eastward, impacting at least the central and
northern thirds of the area. Concurrently, additional isolated to
scattered coverage is expected in advance of it with the least
coverage across the far southeastern part of the area.

The Storm Prediction Center has issued a Severe Thunderstorm watch
for much of our region, including all of our West Virginia counties
and all but Halifax and Charlotte Counties in Virginia. None of our
North Carolina Counties are in the watch area. The greatest threat
will be damaging winds.  The watch expires at 1000 PM EDT.

A Flash Flood Watch will go into affect at 400 PM EDT today, and
continue through 800 AM EDT Friday for our West Virginia counties
and Tazewell County Virginia.  Portions of this region will be
susceptible to flash flooding where multiple heavy rain producing
storms traverse over the same area in a short period of time. While
most of the heaviest rain is expected to conclude by midnight, the
watch will last through 800 AM Friday to account for any lingering
heavy showers or storms that last into early Friday morning.

Overnight, anticipate winds to increase from the west after
midnight. These winds and lingering low level moisture will yield
upslope low level cloud cover across the mountains with some carry
over into the east.

On Friday, much of the region will see a break in the precipitation
activity through the morning hours. We cannot rule out isolated
showers or storms across the west. By the afternoon, our next
approaching disturbance, along with daytime heating, will help
prompt additional shower and thunderstorm development. Coverage is
not expected to be as great as that anticipated this evening. The
best coverage will be in the west.

Low temperatures tonight will range from the mid 60s to the upper
60s across the mountains and around 70 to the lower 70s across the
Piedmont. Highs tomorrow are forecast to be just slightly lower than
those realized today. Readings around 80 to the mid 80s are forecast
for the mountains with upper 80s to lower 90s across the Piedmont.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 145 PM EDT Thursday...

Frontal boundary will stay just north of us Friday night with spoke
of upper energy moving east Friday evening. Timing of impulses is
problematic but seems next best wave works toward the PA/OH border
Saturday afternoon which may slowly nudge front southward. Appears
best threat of showers and storms will be focused from far Southwest
Virginia into SE WV and north of Highway 460 across Roanoke and
Lynchburg north Saturday afternoon with widely scattered further
south. Nonetheless kept pops no higher than 50.

Temperatures stay elevated at night thanks to high pwats with lows
from the mid to upper 60s west to lower 70s east. Saturday should be
at or just above typical late July values of lower to mid 80s west
to around 90 east.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1150 AM EDT Thursday...

Belt of westerlies will be laying across the area Sunday night into
Monday, with front situated across the mid-Atlantic. Afterward the
upper flow takes on a more NW to SE orientation across our area as
ridge builds over the Central Plains. The front weakens but
convergence along it to remain through midweek. In addition, the
upper pattern favors potential ridge runners, where convective
clusters form over the upper midwest and shift southeast over our
area.

Overall, will keep threat of showers and storms in the forecast all
periods but looks like Sunday-Monday have the better chance for
measurable rainfall.

May see slight nudge downward in temps early but overall humidity
levels should stay the same, so no appreciable dry air expected
thru Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 145 PM EDT Thursday...

VFR conditions prevail across most of the region. Isolated showers
were beginning to develop across the mountains, with some locations
bordering on scattered coverage. Thunderstorms have yet to
develop, but anticipate no more than an hour or two until the
first lightning strike. Coverage will increase from west to east
across the region beginning around 20Z/4PM as a more organized
band of showers and storms moves into the region. Conditions will
trend to MVFR for ceilings and visibilities under the stronger
cells.

Overnight, look for cloud cover to increase across the area with
most locations in the MVFR range with areas of IFR in across the
mountains. Showers and storms will continue, especially in
western and northern parts of the area. Visibilities will be a mix
of MVFR and low end VFR with pockets of IFR under the heavier
cells.

Much of the activity will wane by sunrise Friday, with lingering
showers in the west. MVFR ceiling and visibilities will last a few
hours after sunrise.

Extended aviation discussion...

The area will remain in a relatively active period for showers and
storms through Tuesday thanks to a persistent, nearly stationary
frontal boundary across or near our region. Outside of the
precipitation and during the daylight hours, VFR conditions are
expected to prevail. Within the heavier showers and storms, and
during the overnight hours sub-VFR conditions are more likely.

&&

.CLIMATE...
Record warm minimum temperatures for July 28

Bluefield WV.....69 in 2010
Danville VA......76 in 1997
Lynchburg VA.....77 in 1930
Roanoke VA.......80 in 1930
Blacksburg VA....68 in 1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007.
NC...None.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
     508.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS
CLIMATE...PM
Hazardous weather outlook, Jul 28, 2:55 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU JUL 28 2016

NCZ001>006-018>020-VAZ058-059-291900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-HALIFAX-CHARLOTTE-
255 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY IMPACT WILL BE DAMAGING WINDS. VERY HEAVY
RAINFALL IS ALSO POSSIBLE RESULTING IN A THREAT FOR LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-WVZ042>044-507-508-291900-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
255 PM EDT THU JUL 28 2016

...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ009>020-022>024-032>035-043>047-291900-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
255 PM EDT THU JUL 28 2016

...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 4:29 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU JUL 28 2016

VAZ022-023-282100-
ROANOKE-BOTETOURT-
429 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF
SALEM AND THE CITY OF ROANOKE...

AT 428 PM EDT...A STRONG THUNDERSTORM WAS OVER GLENVAR...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
POAGES MILL...
AND GLENVAR.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3748 7996 3732 7983 3731 7985 3730 7984
      3729 7985 3726 7986 3716 8013 3726 8022
TIME...MOT...LOC 2028Z 240DEG 19KT 3723 8014

WP
Special weather statement, Jul 28, 4:30 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT THU JUL 28 2016

VAZ012-013-016-282100-
WYTHE-CARROLL-PULASKI-
430 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN WYTHE AND NORTHERN CARROLL
COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS OVER IVANHOE...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
ALLISONIA...
PATTERSON...
IVANHOE...
AND GRAHAMS FORGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3685 8114 3705 8074 3683 8057 3678 8102
      3680 8104 3680 8106 3679 8107
TIME...MOT...LOC 2030Z 252DEG 24KT 3684 8097

WP
Special weather statement, Jul 28, 4:47 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT THU JUL 28 2016

VAZ023-034-282115-
BOTETOURT-BEDFORD-
447 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS OVER CLOVERDALE...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
TROUTVILLE...
EAGLE ROCK...
MONTVALE...
AND FINCASTLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3747 7956 3732 7986 3734 7989 3739 8002
      3740 8002 3768 7978
TIME...MOT...LOC 2047Z 226DEG 19KT 3737 7991

WP
Special weather statement, Jul 28, 4:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU JUL 28 2016

VAZ018-019-023-282115-
CRAIG-BOTETOURT-ALLEGHANY-
452 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...NORTHWESTERN
BOTETOURT AND SOUTH CENTRAL ALLEGHANY COUNTIES IN WEST CENTRAL
VIRGINIA...

AT 452 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW CASTLE...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
EAGLE ROCK...
ORISKANY...
AND GALA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3745 8002 3751 8012 3779 7991 3768 7974
TIME...MOT...LOC 2052Z 226DEG 19KT 3753 8002

WP
Special weather statement, Jul 28, 5:23 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU JUL 28 2016

NCZ002-003-VAZ015-016-282200-
ALLEGHANY-SURRY-CARROLL-GRAYSON-
523 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SURRY AND EASTERN ALLEGHANY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHEASTERN GRAYSON AND SOUTHWESTERN CARROLL
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

AT 522 PM EDT...A STRONG THUNDERSTORM WAS OVER ENNICE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
SPARTA...
ENNICE...
AND FANCY GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3641 8105 3642 8108 3643 8108 3643 8111
      3648 8123 3680 8080 3667 8062 3640 8104
TIME...MOT...LOC 2122Z 239DEG 21KT 3654 8099

WP
Special weather statement, Jul 28, 5:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT THU JUL 28 2016

VAZ024-282200-
ROCKBRIDGE-
529 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKBRIDGE ...THE CITY OF LEXINGTON AND THE NORTHERN CITY OF
BUENA VISTA...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS OVER COLLIERSTOWN...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
COLLIERSTOWN...
ROCKBRIDGE BATHS...
AND CORNWALL.

THIS INCLUDES THE FOLLOWING LOCATION VMI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3780 7925 3779 7927 3776 7929 3769 7957
      3777 7967 3778 7966 3781 7965 3783 7962
      3786 7962 3803 7940
TIME...MOT...LOC 2129Z 242DEG 14KT 3780 7955

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:33 AM EDTSpecial Weather StatementRNKTazewell57 min
Jul 28, 2:51 AM EDTSpecial Weather StatementRNKGiles39 min
Jul 28, 3:06 AM EDTSpecial Weather StatementRNKPrince Edward9 min
Jul 28, 3:11 AM EDTSpecial Weather StatementRNKTazewell19 min
Jul 28, 3:29 AM EDTSpecial Weather StatementRNKBland61 min
Jul 28, 3:35 AM EDTSpecial Weather StatementRNKGiles, Montgomery, Roanoke55 min
Jul 28, 12:17 PM EDTFlash Flood WatchRNKTazewell10 hr
Jul 28, 3:01 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax, City of Radford44 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick39 min
Jul 28, 3:43 PM EDTSpecial Weather StatementRNKCity of Radford47 min
Jul 28, 3:53 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem37 min
Jul 28, 4:23 PM EDTSpecial Weather StatementRNKCraig37 min
Jul 28, 4:29 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem31 min
Jul 28, 4:30 PM EDTSpecial Weather StatementRNKWythe30 min
Jul 28, 4:47 PM EDTSpecial Weather StatementRNKBotetourt28 min
Jul 28, 4:52 PM EDTSpecial Weather StatementRNKBotetourt23 min
Jul 28, 5:12 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Rockbridge52 min
Jul 28, 5:23 PM EDTSpecial Weather StatementRNKCarroll, City of Galax37 min
Jul 28, 5:29 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington31 min
Jul 28, 5:44 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington43 min
Jul 28, 5:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg53 min
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg58 min
Jul 28, 7:10 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.